Indiana, 2011

Flooding in Indiana, May 1 to 3, 2011

May 1 to 3, 2011 · NWS LMK · 2 events in 2 counties and zones

Area streams were running at high levels after flooding in April. A slow moving frontal boundary set off more heavy rains on May 2nd and 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Area streams were running at high levels after flooding in April. A slow moving frontal boundary set off more heavy rains on May 2nd and 3rd. This caused renewed flooding on area streams.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 1, 5:36 AM EST, 1 hour 34 minutes earlier.

Area forecast discussion, May 1, 5:36 AM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
636 AM EDT SUN MAY 1 2011

...UPDATED AVIATION DISCUSSION...

.SHORT TERM (TODAY AND TONIGHT)...

UPPER AIR PATTERN SHOWS A DEEP OCCLUDED CYCLONE CURRENTLY OVER THE
MINNESOTA. AN OCCLUDED FRONT STRETCHES FROM THIS LOW ACROSS WESTERN
ILLINOIS AND CENTRAL MISSOURI. THIS BOUNDARY WILL SLOWLY MOVE
SOUTHEAST...AND IS FORECAST TO STALL ROUGHLY PARALLEL TO...AND JUST
NORTH OF THE OHIO RIVER BY THIS AFTERNOON.

THE FIRST OF WHAT WILL BE SEVERAL EPISODES OF SHOWERS THIS WEEK WILL
MOVE ACROSS THE REGION THIS MORNING. CURRENT RADAR SHOW WIDESPREAD
THUNDERSTORMS STRETCHING FROM CENTRAL ARKANSAS THROUGH SOUTHERN
ILLINOIS. THIS ELEVATED CONVECTION DEVELOPED IN RESPONSE TO A
STRENGTHENING LOW LEVEL JET OVER THE LOWER MISSISSIPPI VALLEY AHEAD
OF A WEAK WAVE OVER THE SOUTHERN PLAINS. INSTABILITY IS WEAKER THIS
MORNING ACROSS OUR FORECAST AREA AS COMPARED TO FARTHER WEST. EXPECT
THAT THE ROBUST CONVECTION ACROSS WESTERN KENTUCKY WILL WEAKEN AS
IT APPROACHES SOUTHERN INDIANA AND NORTH CENTRAL KENTUCKY.
HOWEVER...WIDESPREAD SHOWERS ARE STILL EXPECTED THIS MORNING
CENTERED OVER SOUTHERN INDIANA AND WEST CENTRAL KENTUCKY NEAR THE
OHIO RIVER. SOME SHOWERS ACROSS SOUTHWEST INDIANA THIS MORNING MAY
CONTAIN BRIEF HEAVY RAIN. EXPECT THIS AREA OF SHOWERS TO WEAKEN
FARTHER BY THE TIME IT REACHES THE BLUEGRASS REGION AND THE LAKE
CUMBERLAND AREA LATER THIS MORNING. RAINFALL AMOUNTS MAY RANGE FROM
ONE HALF TO ONE INCH ACROSS AREAS NORTH AND WEST OF
LOUISVILLE...WITH LESSOR AMOUNTS ACROSS CENTRAL KENTUCKY AND THE
BLUEGRASS.

AGREE WITH THE 00Z SPC WRF AND THE MESO-NAM IN FORECASTING JUST
SCATTERED SHOWERS THIS AFTERNOON. EXPECT A DIMINISHING TREND WITH
THIS CURRENT PRECIPITATION LATER THIS MORNING WITH THE LOSS OF THE
NOCTURNAL JET. ONE EXCEPTION MAY LIE ACROSS OUR SOUTHERN
COUNTIES...ALONG OR SOUTH OF THE CUMBERLAND PARKWAY. THIS AREA MAY
NOT BE AFFECTED BY THIS MORNING'S CONVECTION...WHICH MAY LEAVE AN
EFFECTIVE BOUNDARY ACROSS OUR SOUTHERN COUNTIES. AFTERNOON
TEMPERATURES ACROSS OUR SOUTH MAY WARM ENOUGH TO DEVELOP SURFACE
BASED CONVECTION ALONG AND SOUTH OF THIS EFFECTIVE BOUNDARY.

BY EARLY MONDAY MORNING...THE AFORE-MENTIONED COLD FRONT WILL SAG SOUTH
ALONG OR JUST SOUTH OF THE OHIO RIVER. A SECOND SHORTWAVE...AIDED BY
LIFT UNDER THE RIGHT ENTRANCE REGION OF A DEPARTING JET OVER
ILLINOIS...WILL BRING WIDESPREAD RAIN AND SHOWERS BACK OVER SOUTHERN
INDIANA AND NORTH CENTRAL KENTUCKY. EXPECT RAIN TO FIRST DEVELOP
ACROSS SOUTHERN INDIANA DURING THE EARLY MORNING HOURS...THEN SAG
SOUTH INTO NORTHERN KENTUCKY LATER IN THE MORNING.

TEMPERATURES THIS AFTERNOON WILL RANGE FROM THE UPPER 60S TO THE
UPPER 70S NORTH TO SOUTH...AND FALL INTO THE 50S OVERNIGHT.

.LONG TERM (MONDAY - SATURDAY)...

MODELS ARE IN PRETTY GOOD AGREEMENT WITH MAIN FEATURES THIS
PERIOD...STALLED FRONTAL BOUNDARY AT THE START WITH A COUPLE WAVES
OF LOW PRESSURE RIDING ALONG IT...UPPER LOW KICKING THE SYSTEM OUT
TUESDAY NIGHT...THEN HIGH PRESSURE BUILDING IN AND DRYING US OUT
WEDNESDAY AND THURSDAY.

THE FRONT WILL START THE PERIOD LIKELY OVER THE SOUTHERN AND EASTERN
CWA...DRIFTING SLOWLY SOUTH AND EAST. WEAK LOW PRESSURE WILL BE OVER
CENTRAL/WESTERN TN...MOVING NORTHEAST. BEST LIFT WILL BE ALONG AND
BEHIND THE FRONT...SO EXPECTING SOME ELEVATED RAINS AND EMBEDDED
STORMS. A STRONGER LOW IS EXPECTED TO ORGANIZE TUESDAY MORNING AHEAD
OF THE UPPER LOW MENTIONED ABOVE. THIS SURFACE LOW WILL MOVE OVER
THE NORTHERN APPALACHIANS. AGAIN...BEST LIFT SHOULD BE ALONG AND
BEHIND THE COLD FRONT...SO WILL CONTINUE RAINY FORECAST. EDGE OF
FRONT WILL HAVE THE BEST CHANCE FOR STORMS...AND THAT SHOULD BE FAR
ENOUGH AWAY TO KEEP STORM CHANCES OUT OF THE CWA TUESDAY AND TUESDAY
NIGHT.

RAINFALL TOTALS NOW TO MONDAY AFTERNOON LOOK TO RANGE AROUND 2
INCHES ACROSS SOUTHERN INDIANA AND ALONG THE OHIO RIVER IN
KENTUCKY...WHEREAS POINTS FARTHER SOUTH SHOULD STAY BETWEEN A HALF
INCH AND AN INCH AND A HALF. FROM MONDAY AFTERNOON ON THROUGH
TUESDAY...FOCUS FOR THE RAIN SHIFTS SLIGHTLY SOUTH...MORE INTO
CENTRAL AND SOUTH CENTRAL KENTUCKY. IN THAT PERIOD...HAVE TOTALS NOW
FROM 1.5 TO 2 INCHES WITH SOUTHERN INDIANA GETTING ANOTHER INCH.
CENTRAL KENTUCKY SHOULD BE ABLE TO HANDLE THAT MUCH RAIN WITHOUT
NEED FOR ANOTHER FLOOD WATCH...ESPECIALLY GIVEN THE MORE STEADY
STRATIFORM NATURE OF THE RAIN EXPECTED. WILL CONTINUE TO LET LATER
SHIFTS FINE TUNE THE FORECAST AND DECIDE IF AN EXTENSION/EXPANSION
OF CURRENT FLOOD WATCH IS NECESSARY.

TEMPERATURES SHOULD STAY BELOW NORMAL FOR HIGHS MONDAY THROUGH
WEDNESDAY...THEN JUMP UP TO NEAR NORMAL THURSDAY UNDER CLEAR SKIES
AND INCREASING SOUTHERLY WINDS AHEAD OF THE NEXT COLD FRONTAL
SYSTEM. LOWS SHOULD BE BELOW NORMAL AS WELL MONDAY NIGHT THROUGH
WEDNESDAY NIGHT. TEMPERATURES TUESDAY NIGHT AND WEDNESDAY NIGHT MAY
GET COLD ENOUGH FOR SOME PATCHES OF FROST IN THE NORMALLY COOLER
LOCATIONS. HAVE LOWS RIGHT IN THE UPPER 30S IN THESE SPOTS...AND
OBSERVED READINGS JUST A DEGREE OR TWO COLDER COULD PRODUCE SOME
FROST. TOO EARLY TO PUT THAT IN THE FORECAST FOR NOW...BUT SOMETHING
TO KEEP AN EYE ON FOR AGRICULTURAL INTERESTS.

REST OF PERIOD UNCHANGED...PREVIOUS DISCUSSION FOLLOWS...
UNFORTUNATELY...WITH A NW FLOW ALOFT...THAT USUALLY BRINGS AN UPPER
DISTURBANCE WITH IT...WHICH IS WHAT APPEARS TO HAPPEN VIA THE
GFS/EURO FOR LATE THURSDAY NIGHT INTO MUCH OF FRIDAY. THIS SYSTEM
TRAVERSES THE GREAT LAKES RATHER SLOWLY...AND WILL BRING A CHANCE
FOR PERHAPS THUNDERSTORMS LATE THURSDAY NIGHT...BUT MOSTLY SHOWERS
ARE EXPECTED FRIDAY. THE BEST CHC OF RAIN WILL BE OVER THE NORTHERN
PORTION OF THE CWA. HAVE HIGHS FRIDAY IN THE MID-UPPER 60S NOW BUT
CAN SEE THOSE TEMPS POSSIBLY BEING TOO HIGH. BY SATURDAY...LOOKS
LIKE THE RAIN WILL BE EAST OF HERE UNLESS THAT UPPER LOW WRAPS UP
AND SLOWS DOWN EVEN MORE THEN WE COULD HAVE LINGERING SHOWERS INTO
SATURDAY. FOR NOW...WENT DRY WITH TEMPS GENERALLY IN THE MID-UPPER
60S.

&&

.AVIATION (12Z TAF ISSUANCE)...

A CONVECTIVE LINE OF STORMS WILL STRETCH FROM NEAR JACKSON KENTUCKY
THROUGH MEMPHIS AT THE TIME OF THIS TAF ISSUANCE. HOWEVER...STEADY
SHOWERS WILL AFFECT BOTH LEX AND BWG FOR SEVERAL HOURS THIS MORNING.
THROUGH 14Z AT LEAST...EXPECT LIGHT RAIN WITH HIGH END MVFR
VISIBILITIES AND CEILINGS AT BWG AND LEX. RAIN WILL HAVE DIMINISHED
TO JUST A FEW LIGHT SHOWERS AT SDF BY 12Z SUNDAY.
HOWEVER...SCATTERED SHOWERS ARE POSSIBLE LATER THIS MORNING AND
AFTERNOON.

BASICALLY...WITH ALL THE CONVECTION EARLIER...ONLY SCATTERED SHOWERS
ARE EXPECTED THROUGH 00Z THIS AFTERNOON AT ALL THREE TAF SITES.
ALTHOUGH SKIES WILL STAY CLOUDY...CIGS WILL MOST LIKELY STAY AT LOW
END VFR. WINDS SHOULD STAY SOUTH AROUND 10KT THROUGH THIS AFTERNOON
OUTSIDE OF ANY CONVECTION.

AFTER 00Z ANOTHER DISTURBANCE RIDING ALONG A NEARLY STATIONARY
BOUNDARY ALONG THE OHIO RIVER WILL BRING WIDESPREAD SHOWERS AND
ISOLATED THUNDER FOR THE OVERNIGHT PERIOD SUNDAY NIGHT AND MONDAY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH THROUGH MONDAY AFTERNOON FOR KYZ023>035-038-039-045-
     053-061>063-070>072.

IN...FLOOD WATCH THROUGH MONDAY AFTERNOON FOR INZ076>079-083-084-
     089>092.

&&

SHORT TERM........JSD
LONG TERM.........RJS
AVIATION..........JSD
Hazardous weather outlook, May 1, 3:15 AM EST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
415 AM EDT SUN MAY 1 2011

INZ076>079-083-084-089>092-KYZ023>035-038-039-045-053-061>063-
070>072-020815-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SPENCER KY-ANDERSON KY-NELSON KY-LARUE KY-BUTLER KY-EDMONSON KY-
HART KY-LOGAN KY-WARREN KY-SIMPSON KY-
415 AM EDT SUN MAY 1 2011 /315 AM CDT SUN MAY 1 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS MAY BRING BRIEF HEAVY RAIN ACROSS PORTIONS
OF CENTRAL KENTUCKY. CLOUD TO GROUND LIGHTNING AND REDUCED
VISIBILITIES WILL BE THE MAIN THREAT TODAY. ADDITIONAL SHOWERS ARE
EXPECTED TO ARRIVE DURING THE MORNING HOURS MONDAY. RAINFALL
AMOUNTS THROUGH EARLY MONDAY MAY MEASURE OVER AN INCH. THIS AMOUNT
FALLING ON SATURATED GROUND WILL LEAD TO QUICK RISES ON LOCAL
STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MULTIPLE WAVES OF LOW PRESSURE RIDING ALONG A STALLED FRONTAL
BOUNDARY WILL BRING MODERATE TO SOMETIMES HEAVY RAIN ALONG WITH
EMBEDDED THUNDERSTORMS MONDAY AND TUESDAY. RAINFALL TOTALS SUNDAY
THROUGH TUESDAY OF TWO TO THREE INCHES ARE LIKELY. THIS RAIN WILL
CAUSE SOME PONDING OF WATER ON ROADWAYS AS WELL AS KEEP RIVERS
SWOLLEN OVER THE NEXT FEW DAYS. THUS A FLOOD WATCH IS IN EFFECT
FOR THE OUTLOOK AREA.

ANOTHER COLD FRONT WILL APPROACH THE REGION THURSDAY
NIGHT...BRINGING A CHANCE FOR STORMS THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS AND ANY FLOODING TO
THE NATIONAL WEATHER SERVICE SUNDAY THROUGH TUESDAY.

KYZ036-037-040>043-046>049-054>057-064>067-073>078-081-082-020815-
SCOTT KY-HARRISON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
MARION KY-BOYLE KY-GARRARD KY-MADISON KY-GREEN KY-TAYLOR KY-
CASEY KY-LINCOLN KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
415 AM EDT SUN MAY 1 2011 /315 AM CDT SUN MAY 1 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS MAY BRING BRIEF HEAVY RAIN ACROSS
PORTIONS OF CENTRAL KENTUCKY. CLOUD TO GROUND LIGHTNING AND
REDUCED VISIBILITIES WILL BE THE MAIN THREAT TODAY. ADDITIONAL
SHOWERS ARE EXPECTED TO ARRIVE DURING THE MORNING HOURS MONDAY.
RAINFALL AMOUNTS THROUGH EARLY MONDAY MAY MEASURE OVER AN INCH.
THIS AMOUNT FALLING ON SATURATED GROUND WILL LEAD TO QUICK RISES
ON LOCAL STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MULTIPLE WAVES OF LOW PRESSURE RIDING ALONG A STALLED FRONTAL
BOUNDARY WILL BRING MODERATE TO SOMETIMES HEAVY RAIN ALONG WITH
EMBEDDED THUNDERSTORMS MONDAY AND TUESDAY. RAINFALL TOTALS SUNDAY
THROUGH TUESDAY OF TWO TO THREE INCHES ARE LIKELY. THIS RAIN WILL
CAUSE SOME PONDING OF WATER ON ROADWAYS AS WELL AS KEEP RIVERS
SWOLLEN OVER THE NEXT FEW DAYS.

ANOTHER COLD FRONT WILL APPROACH THE REGION THURSDAY
NIGHT...BRINGING A CHANCE FOR STORMS THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS AND ANY FLOODING TO
THE NATIONAL WEATHER SERVICE SUNDAY THROUGH TUESDAY.

JSD/RS

In the hours before

Special weather statement, May 1, 3:06 AM EST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
406 AM EDT SUN MAY 1 2011

KYZ026-027-061-062-010830-
BUTLER-EDMONSON-GRAYSON-OHIO-
306 AM CDT SUN MAY 1 2011

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...SMALL
HAIL...AND GUSTY WINDS...

AT 302 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES WEST OF
LEITCHFIELD TO 5 MILES NORTH OF MORGANTOWN TO 5 MILES SOUTHEAST OF
GREENVILLE...AND MOVING EAST AT 55 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR DIME SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO
45 MPH...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  MORGANTOWN...
  LEITCHFIELD...
  COBBLERS KNOB AND EVELEIGH...
  WINDYVILLE AND SOUTH HILL...
  YOUNGTOWN AND WEST CLIFTY...
  BIG CLIFTY AND MEREDITH...

THESE STORMS WILL AFFECT THE WESTERN KENTUCKY (FORD) PARKWAY BETWEEN
MILE MARKERS 107 AND 94.

THESE STORMS WILL AFFECT THE NATCHER PARKWAY BETWEEN MILE MARKERS 27
AND 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3718 8691 3723 8693 3729 8676 3760 8657
      3759 8654 3761 8654 3761 8651 3758 8646
      3757 8639 3759 8632 3756 8616 3757 8613
      3752 8608 3739 8611 3720 8650 3714 8693
TIME...MOT...LOC 0806Z 260DEG 46KT 3755 8650 3731 8664
          3716 8705

RS
Special weather statement, May 1, 3:33 AM EST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
433 AM EDT SUN MAY 1 2011

KYZ061-062-070>072-010900-
BUTLER-EDMONSON-LOGAN-SIMPSON-WARREN-
333 AM CDT SUN MAY 1 2011

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...WIND
GUSTS UP TO 40 MPH...AND SMALL HAIL WILL MOVE ACROSS
BUTLER...LOGAN...AND INTO WARREN COUNTIES. ...

AT 326 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF
MORGANTOWN TO 5 MILES NORTHWEST OF GUTHRIE...AND MOVING EAST AT 40
MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN...GUSTY WINDS UP TO
40 MPH...AND SMALL PEA SIZED HAIL...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  RUSSELLVILLE...
  TURNERTOWN AND LICKSKILLET...
  SUGAR GROVE AND SHARER...
  GREENCASTLE AND HILLTOP...
  HUFF AND BLACK GOLD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR
LATER UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3700 8707 3708 8706 3708 8694 3709 8692
      3712 8691 3713 8694 3714 8694 3715 8694
      3719 8651 3733 8622 3733 8621 3666 8671
      3666 8708
TIME...MOT...LOC 0830Z 263DEG 62KT 3718 8678 3673 8712

JSD
Special weather statement, May 1, 3:38 AM EST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
338 AM CDT SUN MAY 1 2011

KYZ027-028-045-053-054-062>065-074-076-010900-
BARREN-EDMONSON-GRAYSON-GREEN-HARDIN-HART-LARUE-MARION-METCALFE-
NELSON-TAYLOR-
338 AM CDT SUN MAY 1 2011

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...SMALL
HAIL...AND STRONG WINDS WILL MOVE ACROSS GRAYSON...HART AND EDMONSON
COUNTIES...

AT 435 AM EDT/335 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
ELIZABETHTOWN TO 6 MILES NORTH OF PLUM SPRINGS...AND MOVING SOUTHEAST
AT 45 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE HALF MILE...SMALL PEA OR DIME SIZE HAIL...AND STRONG GUSTY
WINDS OF AROUND 45 TO 50 MPH...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  MUNFORDVILLE...
  HODGENVILLE...
  GLASGOW...
  ELIZABETHTOWN...
  BROWNSVILLE...
  CUB RUN AND WINESAP...
  ROCKY HILL AND WABASH...
  LINWOOD AND JERICHO...
  UNO AND BEAR WALLOW...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3704 8613 3707 8612 3708 8619 3711 8623
      3709 8626 3713 8635 3777 8588 3753 8532
      3694 8589
TIME...MOT...LOC 0837Z 299DEG 43KT 3772 8579 3710 8634

JSD
Special weather statement, May 1, 3:56 AM EST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
456 AM EDT SUN MAY 1 2011

KYZ071>073-010945-
ALLEN-SIMPSON-WARREN-
356 AM CDT SUN MAY 1 2011

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
STRONG WINDS WILL MOVE ACROSS WARREN AND SIMPSON COUNTIES...

AT 354 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF
DELAFIELD TO 13 MILES SOUTH OF RUSSELLVILLE...AND MOVING SOUTHEAST AT
45 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE HALF MILE...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...
ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  FRANKLIN...
  BOWLING GREEN...
  PLUM SPRINGS...
  MOUNT VICTOR...
  MEMPHIS JUNCTION...
  ANNA AND TURNERTOWN...
  GIRKIN AND SAND HILL...
  TUCKERTOWN AND FLAT ROCK...
  LOVING AND OAKLAND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3667 8677 3679 8674 3688 8667 3689 8662
      3692 8664 3715 8646 3716 8644 3714 8636
      3708 8628 3710 8624 3708 8621 3706 8614
      3705 8612 3693 8617 3665 8635
TIME...MOT...LOC 0855Z 310DEG 38KT 3715 8648 3666 8684

JSD
Special weather statement, May 1, 4:08 AM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
408 AM CDT SUN MAY 1 2011

KYZ053-054-062>065-074-076-010930-
BARREN-EDMONSON-GREEN-HART-LARUE-MARION-METCALFE-TAYLOR-
408 AM CDT SUN MAY 1 2011

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...AND GUSTY WINDS
WILL MOVE THROUGH HART...EDMONSON...GREEN AND TAYLOR COUNTIES...

AT 503 AM EDT/403 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13
MILES SOUTHEAST OF HODGENVILLE TO 10 MILES SOUTHEAST OF
BROWNSVILLE...AND MOVING EAST AT 35 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...AND GUSTY WINDS OF AROUND 35 TO
40 MPH...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  MUNFORDVILLE...
  GREENSBURG...
  CAMPBELLSVILLE...
  BROWNSVILLE...
  SAINT JOSEPH AND UNO...
  JESSIETOWN AND NEW MARKET...
  SOUTH CAMPBELLSVILLE AND PHILLIPSBURG...
  HATCHER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

BE AWARE THAT A GUST FRONT PRECEDING THESE STORMS WILL GENERATE
STRONG AND GUSTY WINDS WELL BEFORE THE ARRIVAL OF ANY RAIN.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3705 8612 3707 8612 3708 8620 3711 8623
      3710 8625 3715 8638 3756 8552 3754 8510
      3724 8543 3699 8595
TIME...MOT...LOC 0907Z 279DEG 41KT 3748 8548 3706 8611

JSD
Special weather statement, May 1, 4:42 AM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
542 AM EDT SUN MAY 1 2011

KYZ054-056-064>067-074>078-081-011030-
ADAIR-BARREN-CASEY-CUMBERLAND-GARRARD-GREEN-LINCOLN-MARION-METCALFE-
MONROE-RUSSELL-TAYLOR-
442 AM CDT SUN MAY 1 2011

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
GUSTY WINDS WILL CROSS SOUTH CENTRAL KENTUCKY...

AT 536 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
LONG LINE STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES
NORTHWEST OF LIBERTY TO 13 MILES EAST OF SCOTTSVILLE...AND MOVING
EAST AT 40 MPH. THESE STORMS WILL AFFECT
ADAIR...CASEY...METCALFE...AND LINCOLN COUNTIES.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH
THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  LIBERTY...
  STANFORD...
  JAMESTOWN...
  EDMONTON...
  COLUMBIA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPECT PONDING OF WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN
AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS.

BE AWARE THAT A GUST FRONT PRECEDING THESE STORMS WILL GENERATE
STRONG AND GUSTY WINDS WELL BEFORE THE ARRIVAL OF ANY RAIN.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3677 8604 3755 8502 3753 8490 3755 8486
      3755 8436 3748 8437 3748 8445 3739 8448
      3711 8492 3708 8492 3687 8520 3689 8523
      3686 8523 3676 8536
TIME...MOT...LOC 0941Z 280DEG 34KT 3746 8498 3674 8589

JSD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Jefferson

When
May 1, 7:10 AM EST to May 3, 9:50 PM EST
Where
Jefferson County, Deputy to 0.97 mi WSW of Deputy
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.800, -85.650

The Muscatatuck River near Deputy crested around 24.6 feet at 215 PM EST on May 2. Flood stage at Deputy is 20 feet. Minor flooding occurs at this level, with some area county roads flooded.

Flood, Washington

When
May 2, 11:15 AM EST to May 3, 7:30 PM EST
Where
Washington County, 0.29 mi SSW of Freddricksburg to 1.18 mi NNE of Freddricksburg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.426, -86.182

The Blue River at Fredericksburg crested around 23.1 feet at 615 PM EST on May 2. Flood stage at Fredericksburg is 20 feet. Minor flooding occurs at this level, closing US Highway 150.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315474, 315479.